Indiana, 2017Flooding and Hail in Indiana, April 29, 2017
April 29, 2017 · NWS IND · 5 events in 5 counties and zones
A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A frontal boundary and low pressure system remained across the Ohio Valley from April 28th through the 30th. This brought some severe weather but mainly heavy rain across the area, with some areas seeing over 5 of rain total.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 29, 5:30 AM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 29, 5:30 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
630 AM EDT Sat Apr 29 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 159 AM EDT Sat Apr 29 2017
Active and wet weather will continue again today and Sunday. A
warm front across southern Indiana is expected to lift northward
across the state today. This will allow numerous showers and
storms develop today. A severe storm cannot be ruled out...and
some storms may produce heavy rain and possible flooding.
Rain chances will diminish late tonight as the warm front surges
northward to northern Indiana. On Sunday and Sunday night a cold
front will surge toward Central Indiana from the Central Plains
states. This will result in more showers and storms.
More spring...showery rains and cooler temperatures are expected
next work week.
&&
.NEAR TERM /Tonight/...
Issued at 159 AM EDT Sat Apr 29 2017
Surface analysis early this morning shows a warm frontal boundary
across southern Indiana. Ongoing convection was occurring along
the front...just south of the Indianapolis Forecast area. Very
warm and humid air mass was in place south of the front with temps
in the 70s and and dew point temps in the upper 60s and lower
70s. Main forecast challenge today will be pops and heavy rains.
Models are in pretty good agreement...slowly progressing the warm
front northward...bisecting the Indianapolis CWA by mid day. 305K
GFS Isentropic surface shows excellent up-glide...with specific
humidities in excess of 9 g/kg. which continues into the tonight
period. Forecast soundings show a saturated column much of the
day...with some dry air arriving late this afternoon. Pwats remain
over 1.5 today though. Furthermore models suggest a short wave
ridging over the warm front aloft...aiding its northward
progression. Finally...Rapid refresh is suggesting yet another
slug of moisture arriving in Central Indiana this morning as the
front lifts north. Thus will trend pops toward 100 today...and
trend temps closer to the MAVMOS 3 hourlys as rain should provide
some cooling. Given the possibility of heavy rains...it seems
prudent to expand the Flash Flood Watch northward to include the
entire Forecast area.
Confidence is high in rain today. Confidence for some flooding due
to heavy rains is moderate.
&&
.SHORT TERM /Tonight through Monday Night/...
Issued at 159 AM EDT Sat Apr 29 2017
Active Weather looks to persist tonight and Sunday. Models
suggest the warm front will surge northward to northern Indiana
and southern Michigan. The 305K Isentropic surface continues to
show strong lift tonight...again with specific humidities in
excess of 8 g/kg. Thus will again trend pops higher than mavmos
along with low warmer than mavmos.
As the warm front pushes northward tonight...it will place
Indiana firmly in the warm sector where we will expect dew points
in the 60s for Sunday. Forecast soundings on Sunday show
convective temps near 80 with abundant CAPE available. GFS shows a
short wave ahead of the cold front poised to push in to Central
Indiana by late afternoon within the sw flow aloft. Thus will once
again keep pops in the forecast...trending higher than MAVMOS.
Will stick close to the MAVMOS values for highs.
As the low pressure system to our west begins to pull
northward...the associated cold front will begin to pull across
Indiana on Sunday Night. Now, precip chances along the front could
be less due to earlier afternoon convection ahead of the front
and dry slot intrusion...however there are still plenty of
dynamics going on here to warrant continued pops.
The GFS shows the cold front will be east of Central Indiana by
Monday morning...and broad cyclonic flow will be in place across
Central Indiana...along with a much cooler air mass. Forecast
soundings indicating trapped strato-cu within the lower
levels...with convective temperatures near 50. Thus a few
convective...wrap around light rain showers on Monday cannot be
ruled out. Will use a forecast builder blend to get to low chc
pops for light precip and trend temps cooler than Mavmos given the
expected clouds and cooler flow in place. Will taper pops off on
Monday night as daytime heating forcing element is lost.
&&
.LONG TERM /Tuesday Through Friday/...
Issued at 223 AM EDT Sat Apr 29 2017
Main weather feature during this period will be an upper trough that
is expected to move through the Great Lakes and Ohio Valley towards
the middle and later parts of next week. There is still quite a bit
of variance among the individual members as to the timing and
strength of this trough, although there seems to be a slight trend
towards more of an open wave, with a weaker more southerly track to
the surface system.
Will go with PoPs from Tuesday night through Thursday to cover the
passage of this system. Some of the slower solutions would suggest a
PoP may be needed into Friday as well, but these solutions are in
the minority at this time.
&&
.AVIATION /Discussion for the 291200Z TAFS/...
Issued at 630 AM EDT Sat Apr 29 2017
Considerable shower and thunderstorm activity currently across the
area as a 40-50 kt low level jet flows over a surface boundary
near the Ohio River. Activity should diminish towards the late
morning to midday hours as low level jet weakens. IFR visibility
restrictions expected in the heavier cells.
Additional organized convective threat may approach the western
terminals towards 300000Z as another upper disturbance, currently
in the Kansas area, moves into the area accompanied by steep mid
level lapse rates.
Low confidence in how far north surface boundary gets later today,
given current large precipitation area. This results in low
confidence on how fast and how far north IFR ceilings will scatter
out later today. Some of the short term model guidance keeps
surface boundary south of the KBMG terminal until the mid to late
afternoon hours. For now, will keep IFR ceilings in the southern
terminals through midday or early afternoon, and longer into the
afternoon at KLAF.
Surface winds 020-050 degrees at 5-8 kts this morning expected to
gradually veer around to 080-140 degrees at 8-14 kts by later this
afternoon, withe highest speeds in the KLAF area. Lower confidence
in wind forecast, particularly at KBMG/KHUF/KIND due to proximity
of surface boundary.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Sunday morning for INZ021-028>031-
035>049-051>057-060>065-067>072.
&&
SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....JAS
AVIATION...JAS
Hazardous weather outlook, Apr 29, 2:38 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
338 AM EDT Sat Apr 29 2017
INZ021-028>031-035>049-051>057-060>065-067>072-300745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
338 AM EDT Sat Apr 29 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
Outlook: There is a SLIGHT RISK for severe weather today and tonight.
Showers and thunderstorms are expected today. Some storms could
produce heavy rain resulting in flooding. A FLOOD WATCH is in effect
for all of Central Indiana today and tonight.
Timing: Showers and Storms are expected this morning through early
afternoon across Central Indiana. More showers and storms...possibly
severe...may occur this evening.
Hazards: Locally Heavy Rainfall leading to Flooding. Damaging winds.
Large hail. Lightning. An isolated tornado cannot be ruled out.
Discussion: A warm front will continue to push north across Central
Indiana. The front along with warm and moist air arriving will
result in showers and storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Outlook: More showers and thunderstorms are expected from Sunday and
Sunday Night. Isolated severe storms cannot be ruled out through
Sunday night. There will be a threat for heavy rainfall and flash
flooding over the weekend, as well as widespread river flooding into
next week.
Discussion: A very active weekend is expected with multiple rounds of
showers and storms thanks to a large area of low pressure that will
develop and move through the region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
PUMA
In the hours before
Local storm report, Apr 29, 6:42 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
742 AM EDT SAT APR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 2 W STINESVILLE 39.30N 86.69W
04/28/2017 E0.75 INCH OWEN IN PUBLIC
REPORT VIA SOCIAL MEDIA.
0557 PM HAIL 1 S PARAGON 39.38N 86.56W
04/28/2017 E0.75 INCH MORGAN IN PUBLIC
0712 PM TSTM WND DMG 4 S WHITEHALL 39.12N 86.57W
04/28/2017 MONROE IN TRAINED SPOTTER
A COUPLE OF TREES (APPROX. 1.5 FT DIAMETER)
HAVE FALLEN DOWN. POWER HAS BEEN KNOCKED
OUT. WINDS WERE ESTIMATED TO BE AROUND 50-60
MPH.
0712 PM TSTM WND DMG 2 NNW SMITHVILLE 39.10N 86.52W
04/28/2017 MONROE IN PUBLIC
POWER LINES DOWN. SOCIAL MEDIA REPORT. TIME
RADAR ESTIMATED.
0730 PM TSTM WND DMG 2 NE STONE HEAD 39.15N 86.13W
04/28/2017 BROWN IN FIRE DEPT/RESCUE
TREE FELL ON HOUSE, MAN TRAPPED INSIDE.
TREES DOWN ACROSS THE TOWNSHIP, BLOCKING
ROADWAYS, DELAYING EMERGENCY RESPONDERS.
TIME RADAR ESTIMATED.
0742 PM TSTM WND DMG 2 SW GNAW BONE 39.18N 86.17W
04/28/2017 BROWN IN AMATEUR RADIO
TREES DOWN IN THE AREA. TIME RADAR
ESTIMATED.
0809 PM HAIL 4 E BURNEY 39.31N 85.57W
04/28/2017 M0.50 INCH DECATUR IN EMERGENCY MNGR
HAIL REPORTED TO BE COVERING THE GROUND.
0813 PM HAIL 5 S GREENSBURG 39.28N 85.48W
04/28/2017 M1.75 INCH DECATUR IN TRAINED SPOTTER
HAIL COVERING GROUND.
0813 PM TSTM WND GST 2 ESE COLUMBUS 39.20N 85.87W
04/28/2017 E60 MPH BARTHOLOMEW IN FIRE DEPT/RESCUE
TREES DOWN ACROSS THE AREA. WINDS AROUND
50-60 MPH. PEA SIZED HAIL.
&&Flood, Jackson
- When
- April 29, 8:10 AM EST to 10:00 AM EST
- Where
- Jackson County, 1.93 mi ESE of Seymour to 1.95 mi ESE of Seymour
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.958, -85.867
Highway 50 at Burkhart Boulevard was closed due to flooding from heavy thunderstorm rainfall.
Hail, Fountain
- When
- April 29, 8:09 PM EST to 8:11 PM EST
- Where
- Fountain County, 0.87 mi NE of Covington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.140, -87.390
Pea to quarter size hail fell in this location with heavy rain.
Hail, Parke
- When
- April 29, 8:14 PM EST to 8:16 PM EST
- Where
- Parke County, Annapolis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.850, -87.250
Hail, Tipton
- When
- April 29, 10:16 PM EST to 10:18 PM EST
- Where
- Tipton County, 0.87 mi SW of Windfall
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.360, -85.960
Flood, Hamilton
- When
- April 29, 10:52 PM EST
- Where
- Hamilton County, 1.53 mi SSE of Noblesville to 1.51 mi SSE of Noblesville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.031, -86.005
A road near this location was flooded due to heavy thunderstorm rainfall. This report was received via social media.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 29, 20174 deaths · 59 injured · $3.1 million · EF4 · 22 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 20171 death · 1 injured · $2.4 million · EF1 · 89 events
- Flash Flooding and Flooding in Missouri, April 29 to 30, 20171 death · $620,000 · 13 events
- Tornado and Flash Flooding in Louisiana, April 29 to 30, 2017$6.5 million · EF1 · 36 events
- Tornado and Flash Flooding in Missouri, April 29 to 30, 20171 death · EF0 · 26 events
- Tornado and Flash Flooding in Illinois, April 29, 2017$2.3 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Arkansas, April 29 to 30, 2017$1.1 million · EF1 · 29 events
- Tornado and Hail in Mississippi, April 29 to 30, 2017$555,000 · EF1 · 16 events
- Tornadoes and Hail in Louisiana, April 29 to 30, 2017$250,000 · EF1 · 22 events
- Flash Flood and Flooding in Oklahoma, April 29, 20171 injured · $114,000 · 1.75 in hail · 50 events
- Tornadoes and Damaging Winds in Texas, April 29, 2017$55,000 · EF1 · 9 events
- Flash Flooding and Flooding in Illinois, April 29 to 30, 2017$86,000 · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697014, 697017, 697018, 696911, 697021.